Rise in bg after u eat


(mismidge) #1

We have noticed now that we have an awesome cgm,Ethan sugar goes up like close to 400 within a half hour of eating. Thats scares me. But, by the time he is at his four hour mark he is good. My question is.... Is this normal? does anyone else see this? We generally give insulin as he is eating and not 15 min early. Doe you think that would work? If I do that will he go too low to fast if he is at a good number like say 100? He will stay high for about 2 hours. I want to improve his A1C so badly. I do understand that novolog has peaks, but I was just wondering how i can get him to be a little more consistant. Maybe it just is not possible.

a little info... he is on the pump and we use the dexcom 7 plus.

Thanks in advance for any help!


(Eric_Carpenter) #2

I don't know if reaching 400 is normal, I think a lot of variables would go into this like what the starting blood glucose was, if the meal was bolused for correctly, etc.  It is normal to spike after a meal, but the recommendation I have heard is not to go over 180mg/dl, and that the spike should reach its peak around 1/5-2 hours after eating.

I do know that normally the body secretes insulin before a meal if it can, so taking insulin before the meal might soften the impact of the rising blood sugar.  For more specific tips I would contact your endocrinologist.


(Dylan404) #3

400 does seem too high. Is it all meals? or only certain meals? I definitely notice a slower rise in my blood sugar if I eat meals higher in fiber  or just lower on the glycemic index (which is basically a scale that rates foods based on how quickly they make your blood sugar rise after eating them. I'm sure if you google it you can find a lot of foods low on the glycemic index). You could also try breaking his boluses up. Is he on a pump? If so you could inject 2 units of insulin at a time (maybe give a minute between injections). This can speed the rate that insulin is absorbed because it forms into a sphere when it's injected. 

The other possible cause could be the site he is receiving the injection. I actually went through a lot of issues with this. Every time I would have a site on my butt I would have random highs (around 400) that would last for a few hours then eventually come down when the insulin was finally absorbed. I think the reason is blood flow to that area can change a lot, so if the blood flow isn't there the insulin wont be absorbed. If that's the cause I'd suggest talking to your endo about using different sites for injection. 


(cdavid1) #4

I use novolog as well, I have not had any spikes within the last month except for one that was only at about 200. I know one problem my dad (who is also diabetic)  has is that he does not measure out his portions too well and winds up not taking enough medicine for what he is eating. But, I am under more control than my father and I don't experience as many highs or lows as he does. So I think making sure you are measuring portions out that that might also help.


(Gina) #5

That seems a bit odd to me. What is giving you the 400 reading the dexcom or a finger stick. If it is a dexcom I would not go by that. I would definitely use a finger stick. If you give him a shot early he won't  go low if he starts eating right after. I definitely don't recommend taking a bolus during the meal. That may be what is causing his spikes because if you are giving it to him in the middle of eating his blood sugars are already raising from the food he is eating and it isn't covered by insulin.

The other problem may be his basals are off at the time of dinner maybe he needs a little more basal at dinner hours. It shouldn't replace the bolus for dinner but he shouldn't be raising that high a half hour into eating. You should call your nutritionist and CDE to find out if it may be the foods he is eating and see if he needs any sort of adjustments.

 

 


(Anonymous) #6

OK, lately I've seen a huge spike in my blood sugars lately after eating, specifically after breakfast in the morning. My parents and I decided to try to target that since I've been reached about 275 by CGM with two arrows up.

The major factor we found that impacts post-meal blood sugars really is what you eat.

Earlier this week I noticed the spike about an hour after eating Life. I thought that cereal was fine, right? I'm not saying it is bad, but it does spike the blood sugars. The next day I had two pieces of whole grain tost and a banana; the highest it pushed me was 140. It was amazing. I'm sure there's a blood sugar fairy and that was just my day.

I would try changing what is eaten; it doesn't have to be boring. But I did have a bagel today, which I thought would be OK, but I spiked. No more bagels :)


(Jewels Doskicz) #7

From the looks of your picture Ethan is a child, correct?  Truly adults and kids are totally different with management.  I have type 1 and so does my 7 year old, she was diagnosed at 5.  I see others recommending that you bolus prior to eating.  This is a great idea and it is what we do.  I actually give a 1/2 of her insulin at the beginning of the meal and half when she is through.  Kids can be very unpredictable eaters and the worst thing that can happen is to be stuck with alot of insulin on board that you aren't meeting with food intake.  Dangerous!  It sounds to me that you aren't giving enough of a meal bolus and not giving it early enough.  I would also look at adjusting your basal rate.  In kids they like your bolus and basal history to be about 50% of each.  Do a printout of your pump history and see how much you have going to each category and that may help you with adjusting your sons needs.  Emma's blood sugars are normal 2 hours after meals which is the time in which you should be checking.  Checking prior to 2 hours just makes you reactive and the insulin on board is still working hard.  If you overtreat then they can get low in that period of time.  Follow the trends and make slight adjustments instead of reactive ones.  Also remember at times kids are spurting out growth hormone and for chunks of days they are very difficult to manage.  Any parent swears by that as a time in which they are growing as nothing else makes sense.  Temporary adjustments may be necessary during that time.  I'm here for any other questions.  But you are absolutely right, 400 is too high.  Way to follow your inclination! See you CDE if you need further help for adjustments too.


(devynsmom) #8

I can totally relate to your problem here! My son is 7 and going through the same thing. He is also on the pump with novolog. We have been working feverishly for 5 months now to bring down his post meal (bfast) highs to include diet change- ratio changes, you name it, we tried everything! His last appt last week (4/1/09) his A1C was 7.8% So his enod says "IGNORE" those highs which I might add were consistently above 300-450) EVERY DAY! She says his A1C is good, dont worry about.. Im just obsessive about it, so I keep trying to get it down!  If your sons A1C is good, then perhaps just wait it out,. It may be an age issue..

 

GOOD LUCK!